Florida, 2023Tornado in Florida, August 24, 2023
August 24, 2023 · NWS MFL · 1 event in 1 county or zone
A brief tornado occurred during the early evening of Thursday August 24, 2023 in Naples, Florida. This led to minor damage, primarily to cars and large trees, across just less than a mile long path.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief tornado occurred during the early evening of Thursday August 24, 2023 in Naples, Florida. This led to minor damage, primarily to cars and large trees, across just less than a mile long path. There were no reports of injuries or deaths.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 24, 2:09 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 24, 2:09 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Miami FL
309 PM EDT Thu Aug 24 2023
...New LONG TERM...
.SHORT TERM...
(Rest of today through Friday)
Issued at 1217 PM EDT Thu Aug 24 2023
Deep layer ridging centered over the middle of the country will
continue to extend into the Southeast as well as the Florida
Peninsula for through Friday. This will continue to bring east
northeasterly flow to the region, however, as the pressure
gradient relaxes even further, wind speeds will continue to slowly
diminish. A weak shortwave and surface boundary will continue to
push across South Florida through this evening from the northeast,
rising PWAT values gradually to near 2.0 inches. This will bring
chances for showers and thunderstorms this afternoon and early
evening, primarily across the interior and Gulf Coast areas after
firing along either sea breeze boundaries or the aforementioned surface
boundary.
Similar conditions will continue on Friday with the highest
chances of convection remaining over the interior and west in the
afternoon, however, forecast model soundings introduce another
round of relatively drier air in the mid levels and PWAT values
drop to 1.5 to 1.7 inches. This could help to reduce the overall
coverage of showers and thunderstorms on Friday afternoon and
evening especially across the Lake Okeechobee region where the
driest air will be located. High temperatures on Thursday and
Friday will generally range from around 90 across the immediate
east coast to the lower to mid 90s over Southwest Florida.
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 308 PM EDT Thu Aug 24 2023
As a mid-level trough propagates into the northeastern United States
and northern Atlantic waters this weekend, the long-established mid-
level ridging across much of the southern United States will finally
begin to relinquish it's grip across the region. 500mb flow will
become northeasterly/easterly in nature as an Tropical upper
tropospheric trough (T.U.T.T.) advects just to the northwest of the
region during the weekend. With the breakdown of ridging across the
area, low level surface flow will become light in nature out of an
easterly to northeasterly direction as the weekend progresses. A
plume of drier air will advect across the region during this period,
but mesoscale processes will still allow for some shower and
thunderstorm development during the afternoon hours as activity will
tend to focus over the southwestern portions of our area. A few
showers will be possible each morning across the Atlantic waters and
East coast metro area before the bulk of activity perks up over
inland areas and the Gulf coast metro area. High temperatures will
remain in the low 90s this weekend across the majority of the area
with the warmest temperatures being observed across our southwestern
communities.
Our eyes turn to the tropics at the beginning of the week as an area
of disturbed weather "pools" just offshore of the Yucatan Peninsula
in the northwestern Caribbean Sea this weekend. As of the latest
Tropical Weather Outlook as of 2pm, the National Hurricane Center
now gives a 10% chance development of an area of low pressure in the
next two days and a 60% chance of development of an area of low
pressure in the next seven days. NHC mentions the potential of
gradual development of the feature into a Tropical Depression as the
system lifts northward into the eastern Gulf of Mexico. With a foci
and emphasis on South Florida, it's important to add that
uncertainty remains on the higher end due to a number of factors.
Let's dive a little deeper on the complex setup that is at play
here. #1 - The feature simply does not exist just yet as the current
area of disturbed weather (showers and storms) remains situated over
Central America and the eastern Pacific waters. Until a trackable
feature such as a low-level center, etc forms (if development does
occur), great variability will continue to occur from model run to
model run and between the different model members. #2 - The
placement of the Tropical upper tropospheric trough (T.U.T.T.)
previously mentioned above will be the main key feature in the
evolution of any potential system and level of organization. The
latest 12z European model depicts a organized system lifting
northward in the Gulf of Mexico in large part due to a further
distanced and weaker T.U.T.T. which would create less unfavorable
wind shear over the system. On the other hand, the latest 12z
American model continues to depict a stronger and more robust
T.U.T.T. which would create more southwesterly shear on the system
keeping it weak and sheared in nature. Aside from the deterministic
models listed above, even the ensemble guidance from both model
camps both show a wide variability in both track and intensity with
this feature. Simply put... less consensus = less reliability and
more uncertainty. #3 - The factors listed above and the eventual
level of organization and trajectory of this feature will have
direct implications on what type of impacts we could see here on
South Florida. Thus it is still a little too early to speculate on
potential rainfall totals or any type of low-end severe weather
threat associated with the passage of the system or feature.
Regardless of the evolution of this feature and if development
occurs (or not), expect increased rain chances during early to mid
next week and be sure to keep a mindful eye on the latest forecasts
from the National Hurricane Center and your local office, the
National Weather Service Miami.
&&
.AVIATION...
(18Z TAFS)
Issued at 1217 PM EDT Thu Aug 24 2023
VCSH at east coast terminals through late afternoon before
convective activity pushes over the interior and gulf coast. VCTS
at APF through the early evening. ENE winds around 10-12kts
prevailing, becoming lighter overnight. Another round of showers
possible Friday for the east coast terminals, along with NE winds
around 10kts.
&&
.MARINE...
Issued at 1217 PM EDT Thu Aug 24 2023
Gentle to moderate east to northeasterly wind flow will continue
across the Atlantic and Gulf waters through the end of the week and
into the upcoming weekend. These winds will gradually veer and
become more southerly early next week. Seas across the Atlantic
waters may gradually increase especially in the Gulf Stream due to
a northerly swell pushing into the waters from the north. Seas
across the Gulf waters will generally remain at 2 feet or less
through the end of the week and into the upcoming weekend.
Scattered showers and thunderstorms will be possible in all of the
local waters each day. Winds and waves could be locally higher in
and around showers and storms.
&&
.BEACHES...
Issued at 1217 PM EDT Thu Aug 24 2023
With an east to northeasterly wind flow in place, an elevated risk
of rip currents will continue across the Atlantic Coast Beaches
through the end of the week and into the weekend. The risk may be
higher especially across the Palm Beach County beaches on Friday
and into the upcoming weekend as a northerly swell pushes into the
Atlantic waters from the north.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 78 92 78 91 / 30 40 30 50
West Kendall 77 94 76 93 / 30 50 20 50
Opa-Locka 78 91 78 91 / 30 40 30 50
Homestead 76 90 75 91 / 30 50 30 50
Fort Lauderdale 78 90 78 90 / 30 40 30 50
N Ft Lauderdale 78 91 78 91 / 30 40 30 50
Pembroke Pines 78 91 77 91 / 30 40 30 50
West Palm Beach 78 90 78 91 / 20 30 30 50
Boca Raton 79 92 78 92 / 30 40 30 50
Naples 77 95 77 95 / 20 30 20 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from Friday morning through Friday evening
for FLZ168-172.
AM...None.
GM...None.
&&
SHORT TERM...Culver
LONG TERM....Hadi
AVIATION...CulverHazardous weather outlook, Aug 24, 2:21 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
321 PM EDT Thu Aug 24 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
251930-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
321 PM EDT Thu Aug 24 2023
...Moderate Risk of Rip Currents Atlantic Coast Beaches...
...Scattered Thunderstorms Ongoing Through This Evening...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...This afternoon and tonight.
Thunderstorms: Scattered showers and thunderstorms will continue
through the evening hours. The strongest thunderstorms could contain
heavy downpours and gusty winds. The highest chances will shift
towards the interior and west coast over the next several hours.
Rip Currents: There is a moderate risk of rip currents along the
Atlantic Coast beaches.
Heat: Heat index values could exceed 105 degrees this afternoon
especially over the interior and western locations.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered showers and thunderstorms will be possible each day
through the upcoming weekend. The chances of showers and
thunderstorms could potentially increase area wide during the
early to middle portion of next week.
Heat index values could approach or exceed 105 degrees for some
locations, primarily over the interior and western portions of South
Florida through the rest of the week and into the upcoming weekend.
A high risk of rip currents will be possible at the Palm Beach and
Broward beaches tomorrow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, Collier
- When
- August 24, 3:55 PM EST to 3:58 PM EST
- Where
- Collier County, 1.51 mi ESE of (Apf)naples Muni Arp to 0.96 mi SE of (Apf)naples Muni Arp
- Rating
- EF0
- Path length
- 0.76 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 26.145, -81.756
A brief tornado occurred during the early evening of Thursday August |24, 2023 in Naples. The tornado was believed to have touched down near |Roseate Dr and Robin Ave where multiple large tree branches were snapped off. |The tornado then traveled SW and did some roof damage to a home on Cardinal |St. Additional minor tree and aluminum damage was observed near the |Walker Technical College. The strongest wind damage was observed in the |vicinity of the college where 9 vehicles were damaged in the parking lot. Some |of the car damage was from a falling tree, and other damage was from cars being |moved into each other by the wind. The tornado then crossed Airport Rd south |of Estey Ave before lifting. Wind speeds were mostly estimated between 50-60 mph |however the strongest winds near the technical college were estimated to be |around 80 mph, for a rating of EF-0.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, August 24, 20237 deaths · 4 injured · $165 million · EF2 · 13 events
- Tornadoes and Flash Flooding in Pennsylvania, August 24 to 25, 20236 injured · $1.4 million · EF2 · 82 events
- Wildfire in Texas, August 24 to 29, 2023$7.0 million · 1 event
- Damaging Winds in Pennsylvania, August 24 to 25, 2023$53,000 · 52 kt wind · 11 events
- Damaging Winds in Ohio, August 24 to 25, 2023$60,000 · 73 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, August 24, 2023$45,000 · 50 kt wind · 7 events
- Excessive Heat in Louisiana, August 24, 202336 events
- Hail and Damaging Winds in Wisconsin, August 24, 2023$27,000 · 1.25 in hail · 14 events
- Debris Flow and Flooding in Colorado, August 24, 2023$24,000 · 8 events
- Tornadoes and Hail in North Dakota, August 24, 2023$16,000 · 1 in hail · 11 events
- Damaging Winds in Ohio, August 24, 2023$17,000 · 53 kt wind · 9 events
- Damaging Wind in Arkansas, August 24, 2023$20,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129159.